Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 102, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2019, 7:25 PM CDT for Hodgeman County, Ness County, Pawnee County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 7:25 PM CDT (00:25 UTC)
- Expired
- May 23, 2019, 7:43 PM CDT
- In force
- 18 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:25 PM CDT | HAIL 1 | 4 Sw Hanston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 654 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
434
WUUS53 KDDC 240025
SVRDDC
KSC083-135-145-240115-
/O.NEW.KDDC.SV.W.0102.190524T0025Z-190524T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
725 PM CDT Thu May 23 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ness County in west central Kansas...
Eastern Hodgeman County in southwestern Kansas...
Northwestern Pawnee County in south central Kansas...
* Until 815 PM CDT.
* At 724 PM CDT, a severe thunderstorm was located near Hanston,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gray, Jetmore, Burdett, Hanston and Rozel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3838 9958 3835 9958 3835 9952 3823 9923
3809 9949 3809 9957 3804 9957 3797 9970
3807 9989 3846 9979
TIME...MOT...LOC 0024Z 209DEG 40KT 3810 9975
HAIL...1.00IN
WIND...60MPH
$$
TURNER2 follow-up statements
003
WWUS53 KDDC 240038
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
738 PM CDT Thu May 23 2019
KSC083-135-145-240115-
/O.CON.KDDC.SV.W.0102.000000T0000Z-190524T0115Z/
Ness KS-Hodgeman KS-Pawnee KS-
738 PM CDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN NESS...EASTERN HODGEMAN AND NORTHWESTERN PAWNEE
COUNTIES...
At 737 PM CDT, a severe thunderstorm was located near Burdett, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gray, Burdett, Hanston and Rozel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3838 9958 3835 9958 3835 9952 3823 9923
3809 9949 3809 9957 3804 9958 3797 9970
3838 9972
TIME...MOT...LOC 0037Z 220DEG 45KT 3823 9958
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON216
WWUS53 KDDC 240043
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
743 PM CDT Thu May 23 2019
KSC083-135-145-240053-
/O.CAN.KDDC.SV.W.0102.000000T0000Z-190524T0115Z/
Ness KS-Hodgeman KS-Pawnee KS-
743 PM CDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...EASTERN
HODGEMAN AND NORTHWESTERN PAWNEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central, central, southwestern and west central Kansas.
LAT...LON 3838 9958 3835 9958 3835 9952 3823 9923
3809 9949 3809 9957 3804 9958 3797 9970
3838 9972
TIME...MOT...LOC 0043Z 209DEG 40KT 3830 9953
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:20 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 23, 4:20 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 420 PM CDT Thu May 23 2019 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 302 PM CDT Thu May 23 2019 Plentiful moisture, frontal boundary and upper level disturbance will lead to widespread thunderstorms, some severe, through the midnight hour. Surface based storms, which may be tornadic, will be confined to the warm front zone over south central Kansas, with elevated hailers to the north and west. On Friday the effective frontal boundary will be undergoing frontolysis, but there should still be enough convergence for surface based storms in south central Kansas; and some of these will likely be severe with large hail and damaging winds. These storms may be south and east of Barber county depending on the exact location of the front. South central Kansas will have to be watched for additional flooding given the heavy rains expected. .LONG TERM...(Friday night through Thursday) Issued at 302 PM CDT Thu May 23 2019 The pattern will remain active through at least Monday as another shortwave trough slowly approaches. There will be chances for severe storms somewhere across the plains each day. Mesoscale boundaries will likely play an increasing role in storm mode as often happens as we get deeper into the warm season. A break in the wet weather can be expected from late Tuesday into early Thursday in the wake of the upper level disturbance. This system will push a cold front through western Kansas with drier air. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 420 PM CDT Thu May 23 2019 Scattered showers and thunderstorms will continue for the next several hours, and included the appropriate convective TEMPO groups and VCTS mentions. Widespread IFR stratus cigs as of 21z will continue through the 04-06z Fri time range, before cigs gradually improve to VFR overnight. E/SE winds currently will gain more of a westerly component overnight. After 15z Fri, winds will trend southerly at 10-20 kts. VFR will prevail on Friday, with areas of stratocumulus, with afternoon convection most likely southeast of the airports. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 61 82 / 80 20 30 40 GCK 47 77 57 82 / 60 10 20 40 EHA 47 78 57 83 / 40 10 10 40 LBL 52 77 59 83 / 70 20 30 30 HYS 55 77 61 82 / 70 20 30 20 P28 65 76 64 82 / 90 60 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ066-079>081- 088>090. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Thu May 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms are expected today and tonight. Locally heavy rainfall is likely, with the threat of flooding highest across the southeast zones. Some storms this afternoon through this evening will be strong to severe, with the primary threat being large hail. Across the far southeast zones, including Meade, Clark, Comanche and Barber counties, a tornado risk will exist this afternoon and evening if warmer more humid air can move into Kansas. Currently, the tornado threat is expected to remain mainly just to the south of Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional severe thunderstorms are expected to favor the southeast zones Friday, and area wide Saturday and Sunday. On each of these days, the flooding risk will continue. Thunderstorms both Saturday and Sunday will be capable of large hail, damaging winds, and tornadoes. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 23, 6:49 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Dodge City KS 649 PM CDT Thu May 23 2019 KSZ084-085-240015- Stevens KS-Morton KS- 649 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND WESTERN STEVENS COUNTIES UNTIL 715 PM CDT... At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near Feterita, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hugoton, Rolla and Feterita. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3708 10144 3710 10170 3737 10169 3738 10116 TIME...MOT...LOC 2349Z 208DEG 36KT 3718 10153 JJOHNSON
Special weather statement, May 23, 7:01 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Dodge City KS 701 PM CDT Thu May 23 2019 KSZ074-075-240030- Stanton KS-Grant KS- 701 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND EASTERN STANTON COUNTIES UNTIL 730 PM CDT... At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Big Bow, moving northeast at 60 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ulysses and Big Bow. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3740 10136 3739 10179 3771 10159 3773 10110 TIME...MOT...LOC 0001Z 204DEG 51KT 3743 10152 JJOHNSON
Local storm report, May 23, 7:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL DODGE CITY 37.76N 100.01W
05/23/2019 E1.00 INCH FORD KS PUBLIC
&&Special weather statement, May 23, 7:11 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 711 PM CDT Thu May 23 2019 KSZ075-076-085-240045- Stevens KS-Grant KS-Haskell KS- 711 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...NORTH CENTRAL STEVENS AND NORTHWESTERN HASKELL COUNTIES UNTIL 745 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Moscow, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ulysses, Hickok and Ryus. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3738 10116 3737 10148 3773 10123 3773 10085 TIME...MOT...LOC 0011Z 204DEG 36KT 3740 10133 JJOHNSON
Local storm report, May 23, 7:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 1 NE DEERFIELD 37.99N 101.13W
05/23/2019 E1.00 INCH KEARNY KS PUBLIC
&&Local storm report, May 23, 7:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 2 SSW DEERFIELD 37.95N 101.15W
05/23/2019 E1.50 INCH KEARNY KS TRAINED SPOTTER
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | DDC | Grant | 29 min |
| May 23, 7:11 PM CDT | Special Weather Statement | DDC | Grant | 34 min |
| May 23, 7:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| May 23, 7:59 PM CDT | Special Weather Statement | DDC | Rush | 31 min |
| May 23, 8:06 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| May 23, 8:14 PM CDT | Special Weather Statement | DDC | Scott | 31 min |
| May 23, 8:18 PM CDT | Special Weather Statement | DDC | Ford | 57 min |
| May 23, 8:19 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 23, 8:25 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 35 min |
| May 23, 9:03 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 9:26 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 23, 9:37 PM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 23, 9:48 PM CDT | Tornado Warning | DDC | Clark, Comanche | 42 min |
| May 23, 10:05 PM CDT | Special Weather Statement | DDC | Meade | 40 min |
| May 23, 10:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 10:23 PM CDT | Tornado Warning | DDC | Comanche, Kiowa | 37 min |
| May 23, 10:31 PM CDT | Special Weather Statement | DDC | Comanche | 29 min |
| May 23, 10:32 PM CDT | Special Weather Statement | DDC | Meade | 43 min |
| May 23, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 23, 10:43 PM CDT | Special Weather Statement | DDC | Kiowa | 47 min |
| May 23, 10:45 PM CDT | Tornado Warning | DDC | Comanche | 45 min |
| May 23, 10:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| May 23, 10:59 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman, Meade | 8 hr |
| May 23, 11:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| May 23, 11:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| May 23, 11:16 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 23, 11:22 PM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 23, 11:31 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| May 23, 11:34 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman, Ness, Pawnee, Rush | 4 hr |
| May 23, 11:49 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| May 24, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 47 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 31 min |
| May 24, 1:35 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 55 min |
| May 24, 2:49 AM CDT | River Flood Warning | DDC | Pawnee | 3 days |
| May 24, 3:20 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 24 hr |
| May 24, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| May 24, 3:21 PM CDT | Special Weather Statement | DDC | Barber | 54 min |
| May 24, 5:07 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 7 more | 32 hr |
| May 24, 5:11 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| May 24, 5:58 PM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| May 24, 5:59 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.